Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 13, 2021Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 13, 2021, 8:49 PM EDT for Warren County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 8:49 PM EDT (00:49 UTC)
Expired
Aug 13, 2021, 9:15 PM EDT
In force
26 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Warren County, PA

The radar

The Pittsburgh radar (KPBZ), 146 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS81 KCTP 140049
SPSCTP

Special Weather Statement
National Weather Service State College PA
849 PM EDT Fri Aug 13 2021
 
PAZ004-140115-
Warren PA-
849 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Warren
County through 915 PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Enterprise, Grand Valley and Tidioute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4178 7961 4183 7957 4174 7925 4163 7940
      4162 7961
TIME...MOT...LOC 0049Z 218DEG 23KT 4157 7963 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:36 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 13, 7:36 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
736 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will slip southeastward across Pennsylvania
overnight into Saturday, with building high pressure behind the
front. This will bring a respite from our hot and muggy weather
for the weekend. Heading into next week, we'll have to keep an
eye on the remnants of Tropical Storm Fred as they could
potentially lift northward towards Pennsylvania and bring an
increased chance of showery weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The first round of showers/storms is pulling east of central PA
this evening. However, another round of storms /some strong/ is
building over western PA and will push into the western
highlands as the evening progresses.

This activity should diminish in intensity as it progresses
eastward across the area overnight. A cold front will begin to
slip southeastward across the commonwealth overnight, ushering
in a cooler and less humid airmass.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Mid-level trough and best large scale forcing are progged to
pass north of PA Saturday. However, high pwats and low-level
convergence are enough to maintain the chance of showers and a
few storms along and south of the cold front, as it sags
southward through the remainder of the forecast area.

Otherwise, expect brightening skies for much of the region by
afternoon, as much drier air filters in on northerly flow behind
the front. High temperatures Saturday afternoon will range from
the mid 70s over the northern tier to the mid 80s across the
southeastern piedmont.

Surface high and associated low pwat air mass are progged to
build into the remainder of the commonwealth Saturday
night. Temperatures will turn cool across the north, with lows
dipping into the upper 40s in the cooler spots of the NW mtns.
Even southeastern PA will enjoy a much more comfortable night
with lower humidity.

Model RH profiles support mostly sunny skies Sunday across
central and northern PA with a mixture of clouds and sun across
the south. Mixing down ensemble mean 850mb temps of around 12C
translates to expected highs ranging from the mid 70s over the
higher elevations of the Alleghenies to the low 80s in the
valleys from I-80 south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure will remain centered over New England and the
northern Mid-Atlantic Monday into Tuesday. Then the ridge axis
will shift a little further east allowing moisture to move
northward along the spine of the Appalachians. Also the upper
level ridge axis will shift east with southwest flow aloft
bringing increased clouds.

Temperatures next week will be relatively pleasant, as they
will stay mostly in the 70s and the lower 80s with persistent
cloud cover though mid week with low to mid 80s Thursday and
Friday. Dewpoints will be in the 50s and 60s Monday, but
increase a few degrees each day beginning Tuesday, contributing
to very muggy conditions mid to latter week.

There is a chance for daily rain showers and thunderstorms with
a northward surge of moisture from the remnants of Fred moving
into Tuesday. Much uncertainty remains. Scatter thunderstorms
are possible each afternoon all week mainly following a diurnal
trend with best POPs Tuesday afternoon into evening. There may
be some enhancement from shortwaves especially Thursday into
Friday but model uncertainties making timing anything
difficult.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Another round of showers and possibly a few thunderstorms will
affect the western airfields tonight, mainly before midnight.
Brief IFR reductions are expected with strongest showers/storms,
but most reductions should only be MVFR. Showers will push east
overnight and gradually weaken in time. Post- frontal/upslope
sub- VFR cigs are most likely at KBFD/KJST/KIPT late tonight
into early Saturday morning. Cloud deck erodes Saturday
afternoon.

As skies clear out and temps drop into the 50s, there could be
patchy valley fog especially in the northern tier late Saturday
night/early Sunday morning.

Outlook...

Sun...AM Patchy valley fog northern 1/2. Otherwise, VFR.

Mon...Iso-sct PM t-storm impacts possible mainly SW 1/3.

Tue...Increasing coverage of showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Evanego
NEAR TERM...Gartner/Evanego
SHORT TERM...Watson/Fitzgerald/Evanego
LONG TERM...Watson/DeVoir/Gutierrez
AVIATION...Banghoff/Steinbugl
Hazardous weather outlook, Aug 13, 7:30 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
730 PM EDT Fri Aug 13 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-142330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
730 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 6:47 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     2 NW PICTURE ROCKS      41.30N 76.73W
08/13/2021                   LYCOMING           PA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN
            THE VICINITY OF MILL CREEK, WOLF, AND PENN
            TOWNSHIPS.

&&

JRB
Local storm report, Aug 13, 6:50 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 NNW LAIRDSVILLE       41.26N 76.62W
08/13/2021                   LYCOMING           PA   911 CALL CENTER

            TREES DOWN IN PENN TOWNSHIP NEAR THE
            FRANKLIN TOWNSHIP LINE.

&&

JRB
Local storm report, Aug 13, 7:19 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 WNW LIVERPOOL         40.59N 77.03W
08/13/2021                   PERRY              PA   UTILITY COMPANY

            TREES AND WIRES DOWN.

&&

AW
Local storm report, Aug 13, 7:25 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 NE WELLSVILLE         40.06N 76.92W
08/13/2021                   YORK               PA   UTILITY COMPANY

            TREE DAMAGE CAUSING MULTIPLE POWER OUTAGES
            IN THE AREA.

&&

AW
Special weather statement, Aug 13, 8:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
829 PM EDT Fri Aug 13 2021

PAZ024-140100-
Cambria PA-
829 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Cambria
County through 900 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westmont, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnstown, Westmont, Ebensburg, Nanty-Glo, Southmont, Vinco, Loretto,
East Conemaugh, Belsano, Elim, Mundys Corner, Colver, Brownstown,
Vintondale, Saint Francis University and Johnstown Flood National
Memorial Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4048 7892 4068 7883 4051 7862 4031 7893
      4031 7903
TIME...MOT...LOC 0029Z 236DEG 26KT 4037 7897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Aug 13, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
849 PM EDT Fri Aug 13 2021

PAZ004-140115-
Warren PA-
849 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Warren
County through 915 PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise, Grand Valley and Tidioute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4178 7961 4183 7957 4174 7925 4163 7940
      4162 7961
TIME...MOT...LOC 0049Z 218DEG 23KT 4157 7963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:29 PM EDTSpecial Weather StatementCTPCambria31 min
Aug 13, 11:05 PM EDTSpecial Weather StatementCTPCentre25 min
Aug 13, 11:25 PM EDTSpecial Weather StatementCTPClinton35 min
Aug 13, 11:29 PM EDTSevere Thunderstorm WarningCTPCentre31 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.